zbMATH — the first resource for mathematics

Generalized projections for non-negative functions. (English) Zbl 0837.62006
Given a strictly convex function \(f\) and a \(\sigma\)-finite measure space \((X, {\mathcal X}, \mu)\), the \(f\)-divergence \(D_f\) and the Bergman distance are used as distances on the set \(S\) of \({\mathcal X}\)-measurable nonnegative functions. An important problem in many applications of such distances in probability theory, statistics and information theory is the question of the existence of projections of elements \(s \in S\) onto convex subsets \(E \subseteq S\). The aim of the paper is to generalize results for \(I\)-projections \((f = x \ln x)\) earlier obtained by the author to the distances \(D_f\) and \(B_f\) for general \(f\).
The existence of projections and an inequality being a generalization of Pythagoras’ theorem are established in Theorem 1. The convergence in \(\mu\)-measure and in \(L_1 (\mu)\) of minimizing sequences is investigated in Theorem 2. Convex subsets \(E \subseteq S\) defined by a system of linear inequalities are considered in Theorem 3.
Reviewer: F.Liese (Rostock)

62B10 Statistical aspects of information-theoretic topics
62B99 Sufficiency and information
Full Text: DOI
[1] S. M. Ali and S. D. Silvey, A general class of coefficients of divergence of one distribution from another,J. Roy. Statist. Soc. Ser. B,28 (1966), 131–142. · Zbl 0203.19902
[2] A. Ben-Tal, A. Charnes and M. Teboulle, Entropic means,Math. Anal. Appl.,139 (1989), 537–551. · Zbl 0675.26007
[3] J. M. Borwein and A. S. Lewis, Partially-finite programming inL 1 and the existence of maximum entropy estimates,SIAM J. Optimization,3 (1993), 248–267. · Zbl 0780.49015
[4] L. M. Bregman, The relaxation method of finding the common point of convex sets and its application to the solution of problems in convex programming,U.S.S.R. Comput. Math. Phys.,7 (1967), 200–217. · Zbl 0186.23807
[5] B. Buck and V. A. Macaulay editors,Maximum Entropy in Action. Oxford University Press (Oxford, 1991).
[6] I. Csiszár, Eine informationstheoretische Ungleichung und ihre Anwendung auf den Beweis der Ergodizität von Markoffschen Ketten,Publ. Math. Inst. Hungar. Acad. Sci.,8 (1963), 85–108. · Zbl 0124.08703
[7] I. Csiszár, Information-type measures of the difference of probability distributions and indirect observations,Studia Sci. Math. Hungar.,2 (1967), 299–318. · Zbl 0157.25802
[8] I. Csiszár,I-divergence geometry of probability distributions and minimization problems,Ann. Probab.,3 (1975), 146–158. · Zbl 0318.60013
[9] I. Csiszár, Sanov property, generalizedI-projection and a conditional limit theorem,Ann. Probab.,12 (1984), 768–793. · Zbl 0544.60011
[10] I. Csiszár, Why least squares and maximum entropy? An axiomatic approach to inference for linear inverse problems,Ann. Statist.,19 (1991), 2031–2066. · Zbl 0753.62003
[11] F. Itakura and S. Saito, Analysis synthesis telephony based on the maximum likelihood method, inReports of the Sixth International Congress on Acoustics (Y. Kohashi, ed.) (1968), pp. 17–22, Tokyo, Japan.
[12] L. Jones, Approximation-theoretic derivation of logarithmic entropy principles for inverse problems and unique extension of the maximum entropy method to incorporate prior knowledge,SIAM J. Appl. Math.,49 (1989) pp. 650–661. · Zbl 0672.62007
[13] L. Jones and C. Byrne, General entropy criteria for inverse problems with applications to data compression, pattern classification, and cluster analysis,IEEE Trans. Inform. Theory, IT-36 (1990), 23–30. · Zbl 0731.62016
[14] M. A. Krasnoselskii and Ja. B. Rutickii,Convex Functions and Orlicz Spaces (in Russian), Gos. Izd. Fiz.-Mat. Lit. (Moscow, 1958).
[15] F. Liese and I. Vajda,Convex Statistical Distances, Teubner (Leipzig, 1987). · Zbl 0656.62004
[16] C. Schroeder,Geometry of general cross entropy functionals. Manuscript.
[17] M. Teboulle and I. Vajda, Convergence of best -entropy estimates,IEEE Trans. Inform. Theory, IT-39 (1993), 297–301. · Zbl 0765.94001
[18] F. Topsøe, Information theoretical optimization techniques,Kybernetika,15 (1979), 7–17. · Zbl 0399.94007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.